Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 23, NWS Honolulu, HI

March 22, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 22, 2013, 3:01 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2013, 3:01 AM HST (13:01 UTC)
Expired
Mar 22, 2013, 9:03 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WWHW70 PHFO 221301
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
301 AM HST FRI MAR 22 2013

...WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS...

.THE WINDS AT THE BIG ISLAND SUMMITS HAVE STRENGTHEN TO ADVISORY
LEVELS. THE WINDS HOWEVER...ARE EXPECTED TO DIMINISH TO BELOW
ADVISORY LEVEL BY NOON TODAY.


HIZ028-222200-
/O.NEW.PHFO.WI.Y.0023.130322T1301Z-130322T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
301 AM HST FRI MAR 22 2013

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 40 MPH.

* TIMING...TO 12 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
2 follow-up statements
414 
WWHW70 PHFO 221627
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
627 AM HST FRI MAR 22 2013

HIZ028-222200-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-130322T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
627 AM HST FRI MAR 22 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY FOR THE 
HIGHEST ELEVATIONS OF MAUNA LOA AND MAUNA KEA...

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH AT THE
  HIGHEST ELEVATIONS.

* TIMING...WINDS ARE EXPECTED TO DIMINISH BELOW ADVISORY LEVELS
  BY NOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND HIKING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS AND HIKERS 
SHOULD USE EXTRA CAUTION.

&&

$$
951 
WWHW70 PHFO 221903
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST FRI MAR 22 2013

HIZ028-222015-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-130322T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
903 AM HST FRI MAR 22 2013

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW ADVISORY LEVELS AT THE SUMMITS OF MAUNA
LOA AND MAUNA KEA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 21, 9:30 PM HST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 21, 9:30 PM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
930 PM HST THU MAR 21 2013

.SYNOPSIS...
A WEAKENING COLD FRONT WILL BRING IN SOME SHOWERS TO THE WESTERN
PORTION OF THE STATE INTO THE WEEKEND. THE FRONT IS EXPECTED TO
REACH KAUAI EARLY FRIDAY THEN DISSIPATE NEAR MAUI COUNTY ON
SATURDAY. TRADE WIND WEATHER WILL RETURN EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS NORTH OF THE ISLANDS.

&&

.DISCUSSION...
ALL INDICATIONS...THE FRONT IS ON TRACK TO REACH KAUAI AROUND
SUNRISE FRIDAY...THEN EASE ON TO OAHU LATE FRIDAY AFTERNOON...THEN
TO MAUI COUNTY FRIDAY NIGHT...WHERE IT WILL STALL AND DISSIPATE
THROUGH SATURDAY. THE FRONT IS DIFFICULT TO LOCATE ON SATELLITE...
BUT RADAR IS SHOWING A THIN LINE OF SHOWERS...WHICH MAY BE THE
FRONT...ABOUT 50 MILES WEST OF KAUAI. ALL INDICATIONS ARE THAT THE
DYNAMICS WILL SLIDE NORTH OF THE ISLANDS WITH KAUAI GETTING THE
BRUNT OF THE SHOWERS. NO THUNDERSTORMS IN THE FORECAST EXCEPT FOR
THE COASTAL WATERS WEST OF KAUAI AND NIIHAU TONIGHT...BUT LOCALLY
HEAVY SHOWERS IS A GOOD BET FOR THJE GARDEN ISLE THE REST OF
TONIGHT. SO FAR THE SHOWERS MOVING THROUGH KAUAI HAVE TOPS TO 14
THOUSAND FEET.

THE SOUTHERLY WINDS AHEAD OF THE FRONT HAVE BEEN MODERATELY STRONG
OVER AND AROUND KAUAI...THUS THEY HAVE BEEN BEEFED UP IN THE GRIDS.

OTHERWISE...THE FORECAST LOOKS GOOD. WE HAVE A SHOWERY FORECAST FOR
KAUAI FOR THE REST OF THE NIGHT...AND INCREASING SHOWERS FOR OAHU...
ESPECIALLY AFTER MIDNIGHT. NOT CLEARLY NOTICEABLE ON SATELLITE DUE
TO THE HIGH CLOUDS BUT THERE IS A POOL OF LOW CLOUDS WITH SHOWERS
ROUGHLY 80 MILES SOUTH OF OAHU THIS EVENING. SOME VEERING OF THE
SOUTHERLY WINDS AS THE EVENING PROGRESSES WILL DIRECT THIS POOL TO
OAHU AND MAY BE MOLOKAI AND OR LANAI AFTER MIDNIGHT.

&&

.AVIATION...
LOWER CEILINGS AND VISIBILITY ARE EXPECTED AS SHOWER COVERAGE
INCREASES NEAR KAUAI AS THE NIGHT PROGRESSES. CURRENTLY HAVE TEMPO
MVFR BY MIDNIGHT FOR KAUAI. AIRMET SIERRA FOR MT OBSC IS UP FOR
KAUAI AS WELL. WE WILL KEEP AN EYE ON OAHU IF MT OBSC IS NEED IN
TANDEM WITH THE INCREASE SHOWERS AFTER MIDNIGHT. THE REMAINING
ISLANDS WILL BE VFR.

&&

.MARINE...
THE PAUWELA BUOY OFF THE NORTH SHORE OF MAUI HAS FINALLY LEVELED OFF
AROUND 8 AND A HALF FEET AFTER INCHING VERY SLOWLY THIS AFTERNOON.
ACCORDING THE WAVE WATCH...THIS SWELL IS PEAKING NOW AND SHOULD
START TO SUBSIDE IN THE NEXT HOUR OR TWO. THE CURRENT FORECAST
CALLS FOR THE WARNING LEVEL SURF TO DROP TO ADVISORY LEVEL BY 4 AM
HST FRIDAY. THIS SWELL AT BUOY 51101 PEAKED AT 21Z BUT THE
SIGNIFICANT DROP DID NOT OCCUR A LITTLE WHILE AGO AT 7 PM HST AT 10
FEET. WE WILL MONITOR THIS SWELL CLOSELY. IF THE WARNING NEEDS TO BE
EXTENDED...IT WILL BE TO LATE MORNING.

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR WATERS AROUND KAUAI
AND WINDWARD WATERS OF OAHU TO THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES
OF MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR THE WEST FACING SHORES
OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR WATERS AROUND KAUAI
AND WINDWARD WATERS OF OAHU TO THE BIG ISLAND...INCLUDING THE KAUAI
AND KAIWI CHANNELS.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 1:35 PM HSTWind AdvisoryHFOHawaii6 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.